Do you ever stop to think about the colour of your urine? Maybe you should, as it can give you an idea about what’s going on inside you, from your hydration levels to your risk of certain diseases.
Not enough water
Nande Lusisa from East London, who ate, drank a lot of juices and sodas, and barely drank water, noticed a change in the colour of her urine. Lusisa says her urine had become a yellow and orangish colour, which started affecting her.
“Now that I know and have had an experience with unhealthy urine, I try by all means to look after myself. I control it by at least drinking five cups of water per day, and every time I’m thirsty, I try to think of water rather than juice.”
Also concerned about the change in her urine colour, Kuyasa Silonga from the Eastern Cape says she believes that avoiding drinking enough water is what causes it for her.
“I witnessed my urine become yellowish from being clear like water due to a lack of water in my body. I don’t drink water regularly, and I think that causes my urine to change. At first, there was pain in the bladder due to this, but it eventually went away.”
“It is better now because my urine is normal as I try to drink eight glasses of water per day and drink Prospan, which cleans my urine.”
Diseases in every drop
Depending on a person’s hydration status, Dr Sipesihle Mgoduka from the Eastern Cape explains that clear urine indicates that one is well hydrated, and pale urine may mean one is less hydrated.
According to Mgoduka, a change in urine colour can indicate a lot of pathologies, such as trauma or bilharzia, or a lack of hydration.
“If urine is dark, it may indicate obstructive jaundice, coke coloured with a foul smell, kidney disease, greenish or cloudy urinary infections—the list is endless and requires one to seek medical attention,” he explains.
Food and medication
Food and medication can also affect the colour of urine, although this is not completely common with food.
“Food that can change urine colour isn’t common, but it usually happens with an overdose of carrots or blackberries. However, there are a lot of medications that can cause this, most commonly TB treatment, vitamin C supplements, malaria medication (chloroquine), and some antibiotics like flagyl and nitrofurantoin,” he explains.
Before taking medication, Mgoduka advises that one must always inquire about the side effects so that they can quickly notice if something is wrong.
“As most medications are metabolised and excreted in the kidneys, we tend to relax, even though some medications can still damage the kidneys, like tenofovir in HIV drugs. So always inquire about and know the side effects of all the drugs and medications you are taking, and stay well hydrated,” he says.
Get the Health For Mzansi newsletter: Your bi-weekly dose of kasi health, wellness